Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 15, NWS Mobile, AL

January 2, 2017Escambia County, Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jan 2, 2017, 4:15 PM CST for Escambia County, Okaloosa County, Santa Rosa County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2017, 4:15 PM CST (22:15 UTC)
Expired
Jan 2, 2017, 5:00 PM CST
In force
45 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 104 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 11:22 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

006 
WUUS54 KMOB 022215
SVRMOB
FLC033-091-113-022300-
/O.NEW.KMOB.SV.W.0015.170102T2215Z-170102T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
415 PM CST MON JAN 2 2017

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Escambia County in northwestern Florida...
  Southeastern Santa Rosa County in northwestern Florida...
  Southwestern Okaloosa County in northwestern Florida...

* Until 500 PM CST

* At 415 PM CST, a severe thunderstorm was located over Gulf Breeze,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Pensacola, Wright, Fort Walton Beach, Gulf Breeze, Mary Esther,
  Oriole Beach, Navarre, Pensacola Beach and Navarre Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CST for northwestern
Florida.

LAT...LON 3024 8717 3040 8726 3069 8672 3036 8659
TIME...MOT...LOC 2215Z 243DEG 30KT 3036 8715 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
966 
WWUS54 KMOB 022230
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
430 PM CST MON JAN 2 2017

FLC033-022239-
/O.CAN.KMOB.SV.W.0015.000000T0000Z-170102T2300Z/
Escambia FL-
430 PM CST MON JAN 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ESCAMBIA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 800 PM CST for northwestern
Florida.

LAT...LON 3031 8721 3032 8720 3037 8692 3037 8695
      3033 8720 3050 8707 3069 8672 3036 8659
      3026 8717 3025 8718
TIME...MOT...LOC 2229Z 243DEG 30KT 3041 8703 

$$

FLC091-113-022300-
/O.CON.KMOB.SV.W.0015.000000T0000Z-170102T2300Z/
Santa Rosa FL-Okaloosa FL-
430 PM CST MON JAN 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR SOUTHEASTERN SANTA ROSA AND SOUTHWESTERN OKALOOSA COUNTIES...

At 429 PM CST, a severe thunderstorm was located near Oriole Beach,
or 9 miles northeast of Gulf Breeze, moving northeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Wright, Fort Walton Beach, Gulf Breeze, Mary Esther, Oriole Beach,
Navarre and Navarre Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CST for northwestern
Florida.

LAT...LON 3031 8721 3032 8720 3037 8692 3037 8695
      3033 8720 3050 8707 3069 8672 3036 8659
      3026 8717 3025 8718
TIME...MOT...LOC 2229Z 243DEG 30KT 3041 8703 

HAIL...<.75IN
WIND...60MPH
 
$$
559 
WWUS54 KMOB 022245
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
445 PM CST MON JAN 2 2017

FLC091-113-022300-
/O.CON.KMOB.SV.W.0015.000000T0000Z-170102T2300Z/
Santa Rosa FL-Okaloosa FL-
445 PM CST MON JAN 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR SOUTHEASTERN SANTA ROSA AND SOUTHWESTERN OKALOOSA COUNTIES...

At 445 PM CST, a severe thunderstorm was located near Navarre, or 12
miles southeast of Bagdad, moving northeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Wright, Fort Walton Beach, Mary Esther, Navarre and Navarre Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CST for northwestern
Florida.

LAT...LON 3038 8709 3057 8694 3069 8672 3040 8661
      3038 8674 3037 8692 3038 8692 3035 8708
TIME...MOT...LOC 2245Z 243DEG 30KT 3047 8689 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 3:40 PM CST, 35 minutes earlier.

Area forecast discussion, Jan 2, 3:40 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
340 PM CST Mon Jan 2 2017

...TORNADO WATCH UNTIL 8 PM...

...FLASH FLOOD WATCH UNTIL MIDNIGHT...

.NEAR TERM /Now Through Tuesday/...Supercells posing a risk for
damaging straight-line winds, large hail, and a few tornadoes are
ongoing across the area this afternoon in a supportive environment
characterized by decent instability (MLCAPE of 1000-1500 J/kg) and
deep-layer shear (40+ kts) beneath sufficient upper level forcing
associated with a passing shortwave trough. This convective activity
is expected to continue into the evening hours before an impressive
squall line (currently approaching from the west) passes through the
area with an attendant damaging straight-line wind threat. An
elevated flash flood threat is also ongoing through this evening and
tonight as intense downpours and training storms are already
producing serious flooding issues across some areas this afternoon.
This flooding threat will be especially prominent in areas with
already-saturated soils from the previous 48 hours of heavy rainfall.

A weak boundary (maintaining the aforementioned squall line) passes
through the area this evening as the shortwave responsible for
today's chaotic weather moves off the southeast Atlantic coast. In
the wake of the boundary, surface flow shifts to westerly, providing
some slight relief from the humidity Tuesday (dewpoints dip into the
mid and upper 50's) but persisting cloud cover over interior
portions of the forecast area. Given the orientation and weak nature
of this frontal boundary and zonal flow pattern building back over
the area aloft, not expecting much in terms of cooler air, with
highs Tuesday still expected to reach the low to mid 70's across the
area. Low temps tonight will range from upper 50's to low 60's west-
to-east across the area. /49

.SHORT TERM /Tuesday night Through Thursday night/...An east coast
trough will deepen Tuesday night into Wednesday, sending a
another cold front through the area. This front will not have any
moisture to work with, so no more than sprinkles expected. However,
it will bring a much colder airmass into the region for the middle of
the week. High temps on Wednesday will range from the upper 50s and
low 60s inland to upper 60s near the coast. Wednesday night lows will
fall into the mid and upper 30s inland to mid 40s along the coast.
Thursday's highs will be in the low 50s inland to mid 50s along the
coast. Thursday night lows will drop into the low to mid 30s inland
to low 40s along the coast. /13

.LONG TERM /Friday Through Monday/...Due to ongoing severe weather,
we did not change the extended from the previous package. Please see
previous AFD for the long term discussion. /13

&&

.MARINE...Moderate to strong onshore flow decreases and shifts to
westerly early Tuesday AM in the wake of a weak frontal passage
tonight. Upper energy digging south over the Northern Plains through
the Great Lakes regions will then push a stronger surface front
across the forecast area Wednesday into Wednesday night, bringing
strong offshore flow to area coastal waters. The flow remains
offshore into the weekend, with guidance advertising a second
reinforcement crossing the area later this week. With the GFS well
ahead of the ECMWF on the timing of this reinforcement, it
advertises another upper system approaching the forecast area Friday
night into Saturday and a return of onshore flow with a surface
system crossing the FA Saturday. Current forecast is based more on
ECMWF solution, with moderate winds remaining largely offshore
Friday and into the weekend. /49

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      59  74  53  64 /  50  10   0  10
Pensacola   63  73  55  67 /  50  10   0  10
Destin      65  73  58  67 /  60  20   0  10
Evergreen   60  75  52  64 /  70  10   0  10
Waynesboro  57  74  49  59 /  40  10  10  10
Camden      58  75  52  60 /  70  10   0  10
Crestview   61  75  53  67 /  70  20   0  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until midnight CST tonight for ALZ051>060-
     261>266.

     High Rip Current Risk through late tonight for ALZ265-266.

FL...Flash Flood Watch until midnight CST tonight for FLZ201>206.

     High Rip Current Risk through late tonight for FLZ202-204-206.

MS...Flash Flood Watch until midnight CST tonight for MSZ067-075-076-
     078-079.

GM...Small Craft Advisory until 6 AM CST Tuesday for GMZ630>635-650-
     655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jan 2, 6:23 AM CST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
623 AM CST MON JAN 2 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-031230-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
623 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE STORMS ARE EXPECTED TODAY...MAINLY THIS AFTERNOON
INTO THE EVENING. WINDS GUSTING TO 70 MPH IS THE PRIMARY
THREAT...THOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT.

RAIN FROM THE PREVIOUS DAYS CREATING SATURATED SOILS...AND ANOTHER
GENERAL ONE TO TWO INCHES OF RAIN...AND LOCALLY HIGH AMOUNTS OF THREE
INCHES POSSIBLE TODAY INTO THIS EVENING. LOCALIZED FLOODING OF ROADS
ALONG WITH RAPID RISES IN RIVERS ARE POSSIBLE...MAINLY SOUTH OF
HIGHWAY 84.

STRONG ONSHORE FLOW WILL DEVELOP TODAY...CREATING A HIGH RISK OF
DANGEROUS RIP CURRENTS TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SUNDAY.

GMZ630>635-650-655-670-675-031230-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
623 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

STRONG ONSHORE FLOW WILL DEVELOP TODAY AS A SYSTEM APPROACHES THE
AREA. THIS WILL CREATE DANGEROUS CONDITIONS FOR SMALL CRAFT LASTING
INTO TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG ONSHORE FLOW WILL EASE TUESDAY...THOUGH SMALL CRAFT ARE URGED
TO EXERCISE CAUTION INTO TUESDAY NIGHT. A STRONG FRONT WILL CROSS
THE AREA THURSDAY NIGHT...CREATING A STRONG OFFSHORE FLOW FOR THE
COMING WEEKEND AND DANGEROUS CONDITIONS FOR SMALL CRAFT.

In the hours before

Special weather statement, Jan 2, 11:49 AM CST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
1149 AM CST MON JAN 2 2017

MSZ078-079-021830-
Stone MS-George MS-
1149 AM CST MON JAN 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN GEORGE AND STONE COUNTIES UNTIL 1230 PM
CST...

At 1149 AM CST, the strong thunderstorms were located along a line
extending from 12 miles west of McHenry to near Kiln,and moving
northeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Wiggins, Perkinston and McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 800 PM CST for southeastern
Mississippi.

LAT...LON 3091 8934 3091 8887 3074 8887 3073 8889
      3068 8889 3068 8924 3065 8924 3065 8934
TIME...MOT...LOC 1749Z 241DEG 23KT 3073 8935 3046 8952
Special weather statement, Jan 2, 12:19 PM CST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Mobile AL
1219 PM CST MON JAN 2 2017

ALZ054-021900-
Wilcox AL-
1219 PM CST MON JAN 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN WILCOX COUNTY UNTIL 100 PM CST...

At 1218 PM CST, the strong thunderstorms were located along a line
extending from near Thomaston to near Consul to near Vineland,and
moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Dannelly Reservoir.
Rural portions of extreme northern wilcox County

A tornado watch remains in effect until 800 PM CST for south central
Alabama.

LAT...LON 3225 8742 3224 8739 3220 8736 3220 8733
      3214 8728 3214 8725 3212 8726 3208 8719
      3205 8718 3202 8762 3213 8762 3213 8752
      3226 8752 3227 8745
TIME...MOT...LOC 1818Z 246DEG 20KT 3230 8760 3219 8757 3207 8767
Special weather statement, Jan 2, 1:54 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
154 PM CST MON JAN 2 2017

FLZ205-206-022045-
Okaloosa Inland FL-Okaloosa Coastal FL-
154 PM CST MON JAN 2 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN OKALOOSA COUNTY UNTIL 245 PM CST...

At 154 PM CST, the strong thunderstorm was located over Mary Esther,
moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wright, Fort Walton Beach, Crestview, Niceville, Destin, Eglin AFB,
Valparaiso, Mary Esther, Ocean City, Lake Lorraine, Shalimar, Cinco
Bayou and Eglin Air Force Base.

A tornado watch remains in effect until 800 PM CST for northwestern
Florida.

LAT...LON 3035 8685 3038 8682 3039 8680 3039 8682
      3071 8659 3071 8639 3046 8639 3047 8633
      3039 8638 3040 8639 3038 8640 3038 8650
      3029 8650 3029 8663
TIME...MOT...LOC 1954Z 217DEG 36KT 3038 8669
Special weather statement, Jan 2, 2:40 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
240 PM CST MON JAN 2 2017

ALZ057-058-022130-
Butler AL-Crenshaw AL-
240 PM CST MON JAN 2 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
CRENSHAW AND SOUTHEASTERN BUTLER COUNTIES UNTIL 330 PM CST...

At 240 PM CST, the strong thunderstorm was located 8 miles northwest
of Dozier, or 15 miles southwest of Luverne, moving northeast at 40
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Luverne, Brantley, Rutledge, Glenwood and Petrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 800 PM CST for south central
Alabama.

LAT...LON 3166 8616 3164 8616 3163 8618 3162 8618
      3161 8617 3156 8627 3152 8651 3166 8651
      3196 8640 3192 8618 3183 8618 3181 8620
      3179 8620 3179 8615 3166 8615
TIME...MOT...LOC 2040Z 209DEG 34KT 3158 8647

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 7:46 PM CSTAreal Flood AdvisoryMOBEscambia3 hr
Jan 1, 11:08 PM CSTAreal Flood AdvisoryMOBEscambia, Santa Rosa3 hr
Jan 2, 6:05 AM CSTRip Current StatementMOBEscambia, Okaloosa, Santa Rosa24 hr
Jan 2, 1:54 PM CSTSpecial Weather StatementMOBOkaloosa51 min
Jan 2, 2:33 PM CSTTornado WarningMOBEscambia48 min
Jan 2, 3:03 PM CSTAreal Flood WarningMOBEscambia, Okaloosa, Santa Rosa24 hr
Jan 2, 3:17 PM CSTSevere Thunderstorm WarningMOBEscambia, Okaloosa, Santa Rosa58 min
Jan 2, 4:48 PM CSTFlash Flood WarningMOBEscambia, Okaloosa, Santa Rosa6 hr
Jan 2, 4:55 PM CSTSevere Thunderstorm WarningMOBEscambia, Santa Rosa65 min
Jan 2, 5:37 PM CSTSpecial Weather StatementMOBOkaloosa23 min
Jan 2, 5:42 PM CSTSevere Thunderstorm WarningMOBEscambia, Okaloosa, Santa Rosa63 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.